Alert archive / Kansas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 5, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Apr 7, 2013, 10:23 PM CDT for Buchanan County, Missouri; Atchison County, Doniphan County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 7, 2013, 10:23 PM CDT (03:23 UTC)
- Expired
- Apr 7, 2013, 11:15 PM CDT
- In force
- 52 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Atchison County, KS, Doniphan County, KS, Buchanan County, MO
The radar
The Topeka radar (KTWX), 124 km from the middle of the area, began a volume at 03:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 3.4 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 54 J/kg
- Mixed-layer CIN
- -143 J/kg
- Mixed-layer LCL
- 1535 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
948
WUUS53 KEAX 080323
SVREAX
KSC005-043-MOC021-080415-
/O.NEW.KEAX.SV.W.0005.130408T0323Z-130408T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1023 PM CDT SUN APR 7 2013
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN ATCHISON COUNTY IN NORTHEAST KANSAS...
SOUTHERN DONIPHAN COUNTY IN NORTHEAST KANSAS...
NORTHWESTERN BUCHANAN COUNTY IN NORTHWEST MISSOURI...
* UNTIL 1115 PM CDT
* AT 1017 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
LANCASTER...AND MOVING NORTHEAST AT 40 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND
DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
TROY...WATHENA...ELWOOD...ST. JOSEPH...DENTON...BENDENA...DONIPHAN
AND ST. JOSEPH AIRPORT.
THIS WILL IMPACT THE FOLLOWING INTERSTATES...
I-29 BETWEEN MILE MARKERS 40 AND 44.
I-229 BETWEEN MILE MARKERS 0 AND 10.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3966 9534 3972 9534 3986 9494 3984 9492
3982 9485 3965 9475 3957 9536 3966 9536
TIME...MOT...LOC 0323Z 246DEG 24KT 3966 9524
HAIL...1.00IN
WIND...60MPH
$$
HAWBLITZEL2 follow-up statements
955
WWUS53 KEAX 080340
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1040 PM CDT SUN APR 7 2013
KSC005-043-MOC021-080415-
/O.CON.KEAX.SV.W.0005.000000T0000Z-130408T0415Z/
ATCHISON KS-DONIPHAN KS-BUCHANAN MO-
1040 PM CDT SUN APR 7 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
BUCHANAN...SOUTHEASTERN DONIPHAN AND NORTHEASTERN ATCHISON COUNTIES
UNTIL 1115 PM CDT...
AT 1035 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST
OF TROY...AND MOVING NORTHEAST AT 30 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND
DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
TROY...WATHENA...ELWOOD...ST. JOSEPH AND ST. JOSEPH AIRPORT.
THIS WILL IMPACT THE FOLLOWING INTERSTATES...
I-29 BETWEEN MILE MARKERS 40 AND 44.
I-229 BETWEEN MILE MARKERS 0 AND 10.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3978 9516 3986 9494 3984 9492 3982 9485
3965 9475 3962 9523
TIME...MOT...LOC 0340Z 246DEG 24KT 3971 9510
HAIL...1.00IN
WIND...60MPH
$$528
WWUS53 KEAX 080358
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1058 PM CDT SUN APR 7 2013
KSC005-043-MOC021-080409-
/O.CAN.KEAX.SV.W.0005.000000T0000Z-130408T0415Z/
ATCHISON KS-DONIPHAN KS-BUCHANAN MO-
1058 PM CDT SUN APR 7 2013
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BUCHANAN...
SOUTHEASTERN DONIPHAN AND NORTHEASTERN ATCHISON COUNTIES IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.
LAT...LON 3978 9516 3986 9494 3984 9492 3982 9485
3965 9475 3962 9523
TIME...MOT...LOC 0359Z 246DEG 24KT 3976 9495
$$
HAWBLITZELWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 6:55 PM CDT, 3 hours 28 minutes earlier.
Area forecast discussion, Apr 7, 6:55 PM CDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 655 PM CDT Sun Apr 7 2013 .MESOSCALE DISCUSSION... Issued at 654 PM CDT SUN APR 7 2013 Convection is starting to expand across cntrl/ern KS in response to a strengthening low-level jet. This jet will continue to intensify and nose into ern KS/wrn MO through the late evening, and into northern MO overnight. Convergence ahead of the jet will be adequate for continued upscale growth of this convection into the KC metro through 10 PM and into northern/eastern parts of the forecast area after midnight. Instability through this time will be decreasing so severe threat should be somewhat marginal. In fact, latest RAP soundings indicate surface dewpoints around 60F needed for any surface-based instability at all, and this may be hard to achieve given upstream dewpoints only in the mid/upper 50s. Still, good theta-e advection in the LLJ combined with increasing low-level helicity and adequate deep-layer shear could lead to a threat for large hail in elevated storms through the late evening. && .SHORT TERM...(This Evening through Monday Afternoon) Issued at 411 PM CDT SUN APR 7 2013 This Evening and Tonight: Modest moisture advection continues to raise dewpoints into the lower to mid 50s across our southwestern zones, generally along and south of Highway 50. Cloud cover has inhibited warmer temperatures but we are still seeing afternoon temperatures in the low to mid 70s. A nebulous/weakly defined warm front, evident by a slight wind shift and greater dewpoints over southeastern KS and west central MO. Convection has initiated in south central KS and the anticipation is that this area of storms will propagate eastward and impact mainly portions of southeast KS and southwest MO. There is a tight gradient of instability along and south of the forecast area and given the supercellular structure of the initial convection and it's eastward movement there is enough uncertainty to keep a watch south of the area for now. If instability can build more northward into the forecast area, there is ample deep layer shear to support organized convection, likely in the form of supercells initially, with a threat for large hail and strong winds. Additional convection may develop later this evening over central to eastern KS and move eastward into extreme eastern KS and MO during the overnight hours. The severe threat looks more marginal with those storms, should they develop, but they could still produce marginally severe hail and strong winds. These storms would likely track eastward along the instability gradient/warm front, which would likely generally run from east to west along the I-70 corridor. So strong to possibly severe storms may affect the region during the overnight hours with the most likely timing being around midnight, give or take a few hours either way. Monday: With the area likely to be in the wake of overnight convection, low clouds possibly lingering into the late morning and afternoon hours, have trimmed precipitation chances considerably and confined them to our eastern zones. Cloud cover will likely keep temperatures from getting as warm as the previous two days, but we will still see highs in the lower 70s. The exception may be in our northwest were cloud cover may diminish earlier leading to longer sun. .LONG TERM...(Monday Evening through Sunday) Issued at 411 PM CDT SUN APR 7 2013 Monday Evening into Tuesday... With a front in the vicinity of our Iowa border, expectations are that the nocturnal low level jet will kick off overnight convection. Models are not shy about advertising several hundred J/KG of MUCAPE advecting over the front as the jet kicks in, but soundings point at thunderstorms being elevated in nature, so the severe threat is looking only marginal. However, with precipitable water values of 1 inch plus, heavy rain could be an issue with any storms that develop. As the day arrives Tuesday, convection will likely be shifting out of our region from the overnight hours, though some lingering activity might stick around through mid-morning. Much of the day should be rather nice, with warm southerly winds prevailing helping support highs in the upper 60s and 70s. However, soundings still show the region remaining rather capped through the day, so currently not expecting any additional daylight thunderstorm activity in our forecast area. However, with a cold front moving in our direction through Kansas, thoughts are that central and north central Kansas could have a lot of afternoon activity, which would congeal and shift east into us Tuesday night. Tuesday Night into Wednesday... Expecting the main thrust of the strong to severe storms to arrive in the evening to overnight hours of Tuesday night. Convection from the daylight hours of Tuesday will likely be closing in on, or have reached, our forecast area by the evening hours. Support from the upper level dynamics and surface front will provide us with plenty of opportunity to keep convection going into and through the overnight hours. The nocturnal jet ahead of the advancing front will have its opportunity to enhance the convective potential late Tuesday night as the front moves through bringing the threat of severe thunderstorms to the entire region. The slow frontal progress could keep rain going into and through the day Wednesday, with post frontal showers across the far northern and western reaches of the forecast area. There could be a small window of opportunity for more thunderstorms in the warm sector ahead of the front, east of a west central to northeast Missouri line during the morning and afternoon hours. Thursday through Sunday... Cooler weather will great this period thanks to the cold front that moved though the region Tuesday night/Wednesday. The axis of the west CONUS trough will shift east through Missouri Thursday night, likely providing us with some of the coolest temperatures of the work week as the center of the cool Canadian high slides across. This will likely make Thursday night lows possibly below freezing over a large portion of northern Missouri and eastern Kansas Thursday night, with more limited freezing conditions again Friday night. However, the cool surface high that will be dominating the Plains will quickly shift east, allowing a warming return flow to reestablish itself by Saturday. This return flow will allow near normal temperatures to prevail again for next weekend. As for precipitation, not a lot is expected in these outer periods. Flow across our section of the Plains States continues to look rather flat and zonal at the tail end of the work week and through the weekend, with only a hint of a shortwave moving across the Plains next weekend. This should keep us dry through the weekend. && .AVIATION...(For the 00Z TAFS through 00Z Monday Evening) Issued at 654 PM CDT SUN APR 7 2013 Convection is growing in coverage and intensity over central/eastern KS at this time, and this trend should continue through the evening. Storms could become fairly widespread across ern KS/wrn MO over the next few hours with the peak occurring near KC around 02Z to 04Z. Some of the stronger storms could produce hail. Cig forecast after this time becomes tricky, but chances for prolonged MVFR cigs appear high enough to maintain a prevailing group through at least sunrise. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && MESOSCALE...Hawblitzel SHORT TERM...CDB LONG TERM...Cutter AVIATION...Hawblitzel
Hazardous weather outlook, Apr 7, 6:48 PM CDT, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 648 PM CDT SUN APR 7 2013 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-081115- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 648 PM CDT SUN APR 7 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TONIGHT ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS CENTRAL AND EASTERN KANSAS THIS EVENING. THESE THUNDERSTORMS WILL MOVE ACROSS THE NORTHERN HALF OF MISSOURI DURING THE OVERNIGHT HOURS. WHILE WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...A FEW STORMS COULD PRODUCE LARGE HAIL AND POSSIBLY STRONG WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORM CHANCES WILL CONTINUE THROUGH MONDAY NIGHT...HOWEVER WIDESPREAD ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED. ON TUESDAY...A STRONG STORM SYSTEM WILL MOVE EASTWARD PUSHING A COLD FRONT TOWARDS THE REGION. STRONG TO SEVERE STORMS MAY DEVELOP ALONG THIS FRONT AS IT MOVES ACROSS KANSAS TUESDAY AFTERNOON AND EVENING...REACHING MISSOURI DURING THE OVERNIGHT HOURS. THERE WILL BE THE POTENTIAL FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK AREA TUESDAY NIGHT AND ALL CONCERNED PARTIES ARE URGED TO CONTINUE MONITORING FOR THE LATEST FORECAST INFORMATION. IN ADDITION TO POSSIBLE SEVERE WEATHER... SEVERAL ROUNDS OF RAINFALL MAY LEAD TO LOCAL FLOODING ISSUES ON AREA RIVERS AND STREAMS. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS MAY BE NEEDED TONIGHT WITH THE STRONGER STORMS. SPOTTER ACTIVATION WILL LIKELY BE NEEDED TUESDAY EVENING AND NIGHT. BAILEY
In the hours before
Local storm report, Apr 7, 7:59 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
759 PM CDT SUN APR 07 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0757 PM HAIL RAYTOWN 39.01N 94.47W
04/07/2013 M1.00 INCH JACKSON MO TRAINED SPOTTER
QUARTER SIZE HAIL OBSERVED AT 59TH AND STERLING.
&&
GAMISLocal storm report, Apr 7, 8:05 PM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
805 PM CDT SUN APR 07 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 PM HAIL 3 SW RAYTOWN 38.98N 94.50W
04/07/2013 M0.75 INCH JACKSON MO TRAINED SPOTTER
&&
GAMISLocal storm report, Apr 7, 8:10 PM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
810 PM CDT SUN APR 07 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0801 PM HAIL INDEPENDENCE 39.09N 94.42W
04/07/2013 M1.00 INCH JACKSON MO TRAINED SPOTTER
&&
GAMISLocal storm report, Apr 7, 8:34 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
834 PM CDT SUN APR 07 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0832 PM HAIL OLATHE 38.89N 94.81W
04/07/2013 M0.88 INCH JOHNSON KS LAW ENFORCEMENT
&&
GAMISSpecial weather statement, Apr 7, 8:50 PM CDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 850 PM CDT SUN APR 7 2013 KSZ104-105-MOZ029-037-080215- CLAY MO-JACKSON MO-JOHNSON KS-WYANDOTTE KS- 850 PM CDT SUN APR 7 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JOHNSON COUNTY IN EAST CENTRAL KANSAS...AND SOUTHEASTERN WYANDOTTE COUNTY IN NORTHEAST KANSAS...AND NORTHWESTERN JACKSON AND SOUTHWESTERN CLAY COUNTIES IN WEST CENTRAL MISSOURI UNTIL 915 PM CDT... AT 848 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR OVERLAND PARK...MOVING NORTHEAST AT 40 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MISSION...FAIRWAY...MISSION HILLS...WESTWOOD...KANSAS CITY...NORTH KANSAS CITY...SUGAR CREEK...INDEPENDENCE...COURTNEY...LIBERTY... MISSION WOODS...WESTWOOD HILLS...AVONDALE...GLENAIRE...ROELAND PARK...MAYWOOD...RANDOLPH AND BIRMINGHAM. LAT...LON 3927 9441 3913 9426 3892 9467 3900 9474 TIME...MOT...LOC 0150Z 230DEG 39KT 3899 9463 HAWBLITZEL
Local storm report, Apr 7, 8:58 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
858 PM CDT SUN APR 07 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0853 PM HAIL KANSAS CITY 39.10N 94.58W
04/07/2013 M0.75 INCH JACKSON MO PUBLIC
&&
GAMISThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 7, 7:56 PM CDT | Special Weather Statement | EAX | Jackson | 34 min |
| Apr 7, 7:59 PM CDT | Severe Thunderstorm Warning | EAX | Jackson | 16 min |
| Apr 7, 8:50 PM CDT | Special Weather Statement | EAX | Jackson | 25 min |
| Apr 8, 12:15 AM CDT | Special Weather Statement | EAX | Clay, Ray | 45 min |
| Apr 8, 12:47 AM CDT | Severe Thunderstorm Warning | EAX | Jackson | 28 min |
| Apr 8, 1:10 AM CDT | Severe Thunderstorm Warning | EAX | Jackson | 35 min |
| Apr 8, 1:44 AM CDT | Special Weather Statement | EAX | Lafayette | 31 min |
| Apr 8, 2:17 AM CDT | Special Weather Statement | EAX | Saline | 43 min |
| Apr 8, 2:18 AM CDT | Special Weather Statement | EAX | Howard, Randolph | 12 min |
| Apr 8, 2:52 AM CDT | Special Weather Statement | EAX | Cooper, Pettis | 38 min |
| Apr 7, 7:26 PM CDT | Special Weather Statement | EAX | Wyandotte | 34 min |
| Apr 7, 10:48 PM CDT | Special Weather Statement | EAX | Atchison | 27 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2013Severe Thunderstorm Warnings in Missouri, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.